Tennessee, 2011

Damaging Wind in Tennessee, August 5, 2011

August 5, 2011 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms moved across Middle Tennessee during the day on August 5th. One thunderstorm became severe and produced wind damage just west of downtown Nashville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms moved across Middle Tennessee during the day on August 5th. One thunderstorm became severe and produced wind damage just west of downtown Nashville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 5, 8:43 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 5, 8:43 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
943 AM CDT FRI AUG 5 2011

.UPDATE...
HAVE UPDATED GRIDS AND ZONES TO REFECT ON-GOING ACTIVITY MOVING
THROUGH NORTHWEST MIDDLE TN AT CURRENT TIME. TOPS HAVE GOTTEN
COLDER IN LATEST INFRARED SATELLITE LOOP.

BOYD

&&

.PREV DISCUSSION... /ISSUED 737 AM CDT FRI AUG 5 2011/

UPDATE...
SHORTWAVE AXIS EXTENDING SOUTHWEST ACROSS NW TN ATTM. THIS FEATURE
IS EXPECTED TO MOVE EAST ALTHOUGH ALL MODELS ARE NOT ON BOARD WITH
MAINTAINING THIS AREA OF PRECIP. THUS...WILL GO AHEAD AND RAISE
POPS ACROSS THE WEST...BUT ONLY SLIGHTLY. REMAINDER OF FCST OK FOR NOW.

PREV DISCUSSION... /ISSUED 619 AM CDT FRI AUG 5 2011/

UPDATE...FOR 12Z AVIATION DISCUSSION.

AVIATION...12Z AVIATION DISCUSSION.
UNCERTAINTIES...PROGRESSION TIMING FROM VLIFR FG INDUCED VSBYS CSV
AND SHWRS/TSTMS POTENTIAL BOTH TAF SITES. SEVERAL ADMS POSSIBLE CSV
05/12Z-05/15Z. EXPECT GRADUAL TRANSITION FROM VLIFR FOG INDUCED
VSBYS CSV TO VFR CONDITION CSV BY 05/15Z...WITH BEST FOG EROSION
POTENTIAL AOA 15/14Z-15/15Z. OTHERWISE...EXPECT SCT/BKN AC TO BKN/OVC
CI THRU PERIOD...WITH DIURNAL HEATING INFLUENCES SUPPORTING CU/CB
DEVELOPMENT AOA 05/18Z-06/02Z. MODELS HINTING AT A WEAK UPPER LEVEL
DISTURBANCE MOVING INTO MID STATE AOA 06/12Z. ISO SHWRS/TSTMS MAY
FORM AHEAD OF THIS DISTURBANCE...BUT WITH SIGNIFICANT UNCERTAINTY TO
AREAL COVERAGE AND EXTENT OF DEVELOPMENT INTO MID STATE...AND MOST
POTENTIAL ACTIVITY DEVELOPMENT AFTER 06/12Z ACROSS OUR AREA...WILL
NOT MENTION IN VALID TAF PERIOD AT THIS TIME.

PREV DISCUSSION.../ISSUED 311 AM CDT FRI AUG 5 2011/

DISCUSSION...
UPPER RIDGE CENTERED ACROSS THE ARKLATEX WHERE A 594 HIGH RESIDES.
THROUGH THE ENTIRE FCST PERIOD...THE UPPER RIDGE WILL REMAIN OVER
THE SOUTHERN TIER WITH A WEST NORTHWEST FLOW IN PLACE. THE RIDGE
WILL GRADUALLY WEAKEN AND HEIGHTS WILL FALL NEXT WEEK. THIS WILL
ALLOW FOR A FRONT TO SLIP SOUTH OF THE AREA ON TUES NT AND PROVIDE A
COOL DOWN WITH TEMPS ACTUALLY DROPPING TO NEAR NORMAL BY LATE NEXT
WEEK.

IN THE MEANTIME..HEIGHTS AND 850 MB TEMPS WILL REMAIN ELEVATED. THIS
WILL EQUATE TO HOT CONDITIONS WITH PLENTY OF HUMIDITY TO GO WITH IT.
NW FLOW WILL BE IMPULSE RIDDEN AT TIMES WITH THE FIRST DISTURBANCE
EXPECTED LATE TONIGHT. IN FACT...POPS OF GENERALLY 20 TO 40 PERCENT
WILL BE INCLUDED THROUGHOUT MUCH OF THE FCST. IT DOES LOOKS AS
THOUGH THE BEST TIMES FOR SEEING POP FREE OR NEARLY POP FREE WEATHER
IN THE SHORT TERM WILL BE TODAY AND SAT NT. ACROSS THE PLATEAU
HOWEVER...MORE MOISTURE WILL RESIDE AND I WILL KEEP 40 AND 50 POPS
GOING BEGINNING TONIGHT.

AGAINST THE MAV GUIDANCE...WILL INCLUDE A SLIGHT UNDERCUT THROUGH
THE FIRST 4 PERIODS. HEAT ADVISORY CRITERIA IS NOT EXPECTED TODAY AS
DEW POINTS SHOULD REMAIN IN THE UPPER 60S TO NEAR 70 RANGE. ON
SATURDAY...HI VALUES WILL INCH UPWARD AND MAY APPROACH ADVISORY
LEVELS. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A 3RD
PERIOD ADVISORY AT THIS TIME. FURTHERMORE...AFT CONVECTION WILL BE A
LITTLE MORE LIKELY WHICH CAN MAKE ADVISORY LEVELS TOUGHER TO
ACHIEVE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 5, 9:33 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 AM CDT FRI AUG 5 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-061545-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1033 AM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE WARM...HUMID AND
UNSTABLE AIR TODAY AND TONIGHT. A FEW THUNDERSTORMS COULD BE
SEVERE WITH LOCALIZED DAMAGING WINDS. HEAVY DOWNPOURS CAN ALSO BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HEAT AND HUMIDITY MAY PUSH HEAT INDEX VALUES TO DANGEROUS LEVELS
AGAIN SATURDAY THROUGH MONDAY. HEAT ADVISORIES OR WARNINGS MAY BE
NEEDED FOR PATS OF THE AREA.

ALSO...SCATTERED THUNDERSTORMS WILL OCCUR AT TIMES THROUGH MONDAY.
A FEW COULD BE SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, Aug 5, 8:32 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 AM CDT FRI AUG 5 2011

TNZ005-006-051500-
MONTGOMERY-STEWART-
932 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DOVER...MOVING EAST AT 35
MPH.

PEOPLE IN MONTGOMERY AND STEWART COUNTIES...INCLUDING THE CITY OF
CLARKSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3667 8786 3664 8784 3665 8724 3637 8729
      3640 8796 3668 8797

13
Special weather statement, Aug 5, 9:03 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1003 AM CDT FRI AUG 5 2011

TNZ005>007-023-025-026-051530-
CHEATHAM-DICKSON-HOUSTON-MONTGOMERY-ROBERTSON-STEWART-
1003 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HOUSTON...
MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF ERIN...MOVING EAST AT 30
MPH.

PEOPLE IN EASTERN HOUSTON...MONTGOMERY...NORTHERN DICKSON...
NORTHWESTERN CHEATHAM...SOUTHEASTERN STEWART AND WESTERN ROBERTSON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3617 8709 3626 8773 3665 8753 3665 8694

13
Special weather statement, Aug 5, 10:33 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 AM CDT FRI AUG 5 2011

TNZ008-026>028-059-062-051715-
CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-WILLIAMSON-WILSON-
1133 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...WILLIAMSON AND WILSON COUNTIES...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR BELLE MEADE...OR 6 MILES WEST
OF NASHVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...WITH BRIEF
GUSTS TO 45. WINDS THIS STRONG CAN BREAK TREE LIMBS AND DOWN SHALLOW
ROOTED TREES. THESE STORMS WILL BE IN THE DAVIDSON COUNTY AND NASHVILLE
METRO AREA THROUGH NOON. IN ADDITION TO THE WINDS...YOU CAN EXPECT
TORRENTIAL RAINS...WHICH WILL CAUSE PONDING OF WATER IN LOW LYING
AREAS AND POOR DRIVING VISIBILITIES.

LAT...LON 3630 8634 3594 8636 3606 8702 3630 8701

19
Special weather statement, Aug 5, 10:34 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CDT FRI AUG 5 2011

TNZ008-026>028-059-062-051715-
CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-WILLIAMSON-WILSON-
1134 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...WILLIAMSON AND WILSON COUNTIES...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR BELLE MEADE...OR 6 MILES WEST
OF NASHVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...WITH
BRIEF GUSTS TO 45 MPH. WINDS THIS STRONG CAN BREAK TREE LIMBS AND DOWN
SHALLOW ROOTED TREES. THESE STORMS WILL BE IN THE DAVIDSON COUNTY
AND NASHVILLE METRO AREA THROUGH NOON. IN ADDITION TO THE
WINDS...YOU CAN EXPECT TORRENTIAL RAINS...WHICH WILL CAUSE PONDING
OF WATER IN LOW LYING AREAS AND POOR DRIVING VISIBILITIES.

LAT...LON 3630 8634 3594 8636 3606 8702 3630 8701

19
Local storm report, Aug 5, 10:38 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     10 E SPARTA             35.93N 85.29W
08/03/2011                   WHITE              TN   NWS STORM SURVEY

            NWS STORM SURVEY INVESTIGATED DAMAGE ALONG COAL BANK ROAD
            NEAR THE DEROSSETT COMMUNITY. SEVERAL LARGE TREES WERE
            SNAPPED AND UPROOTED AND NUMEROUS LARGE LIMBS WERE BROKEN
            OFF. THE DAMAGE WAS CAUSED BY STRAIGHT LINE WINDS
            ESTIMATED BETWEEN 70 AND 80 MPH.

&&

TJOHNSTO

The radar

The Nashville radar (KOHX), 24 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 5, 10:40 AM CST
Where
Davidson County, 2.08 mi WNW of Nashville to 1.05 mi W of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.181, -86.814

Trees were blown down just west of downtown Nashville on St. Louis Street at 23rd Street, on Dr. D.B. Todd Jr. Blvd., and on 11th Ave North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342070.